|Year : 2022 | Volume
| Issue : 1 | Page : 175-176
Disappearance of choroidal nevi pigmentation following nivolumab treatment
Kleopas-Gerasimos Chatzicharalampous1, Konstantinos Barakos1, Dimitrios Papantoniou2, Antheia Kissopoulou3
1 Department of Ophthalmology, Ryhov Hospital, Jonkoping, Sweden
2 Department of Oncology, Ryhov Hospital, Jonkoping, Sweden
3 Department of Internal Medicine and Cardiology, Ryhov Hospital, Jonkoping, Sweden
|Date of Submission||01-Apr-2021|
|Date of Acceptance||07-Jul-2021|
|Date of Web Publication||07-Jan-2022|
Dr. Kleopas-Gerasimos Chatzicharalampous
Sjukhusgatan, 553 05 Jonkoping
Source of Support: None, Conflict of Interest: None
A 64-year-old caucasian male, with a left eye choroidal nevus, was diagnosed with a nodular cutaneous melanoma of the head, which was radically excised. He experienced a metastatic relapse in the lungs, which was treated for 2 years with nivolumab, an immune checkpoint inhibitor of the programmed cell death 1 (PD-1) receptor. The patient has had annual follow-ups of his choroidal nevus. At the control 2 years follow-up after the start of nivolumab, the nevus unexpectedly disappeared. To our knowledge, this is the second reported case in the literature of choroidal nevus disappearance associated with PD-1 treatment and the first-ever reported case in Sweden.
Keywords: Choroidal nevus, cutaneous melanoma, immunotherapy, nivolumab, PD-1 inhibitor
|How to cite this article:|
Chatzicharalampous KG, Barakos K, Papantoniou D, Kissopoulou A. Disappearance of choroidal nevi pigmentation following nivolumab treatment. Indian J Ophthalmol Case Rep 2022;2:175-6
|How to cite this URL:|
Chatzicharalampous KG, Barakos K, Papantoniou D, Kissopoulou A. Disappearance of choroidal nevi pigmentation following nivolumab treatment. Indian J Ophthalmol Case Rep [serial online] 2022 [cited 2022 Jan 23];2:175-6. Available from: https://www.ijoreports.in/text.asp?2022/2/1/175/334973
Immune checkpoint inhibitors have been a breakthrough in oncology and have altered the treatment approach for advanced melanoma. These drugs are monoclonal antibodies, targeting the cytotoxic T-lymphocyte antigen–4, programmed death protein–1 (PD-1) or programmed death ligand–1 (PD-L1). Nivolumab is a PD-1 inhibitor, which binds to the PD-1 receptor on T-cells and tumor-associated macrophages, preventing their deactivation, and thus reinforcing the antitumoral immune response. Treatment has been associated with immune-related side effects, including vitiligo-like lesions, which is believed to be the result of immune destruction of nonmalignant melanocytes., Here, we present the case of a 64-year-old caucasian male, whose choroidal nevus in the left eye regressed completely after 2 years of treatment with nivolumab.
| Case Report|| |
We present the case of a 64-year-old caucasian male who was followed in our department due to a left eye choroidal nevus in the area of the papilomacular band, adjacent to the temporal optic disc rim [Figure 1]. Its appearance was benign, typical for a nevus, characterized as flat, with slate-gray color and distinct borders. There were no changes either in the size or pigmentation during routine follow-up. Our patient was diagnosed with a nodular cutaneous melanoma of the head, staged as T4aN0M0, 15 years after the choroidal nevus diagnosis. No BRAF mutation was detected. PD-L1 status was not analyzed. The tumor was radically excised, but the patient relapsed in the lungs after 2 years and was initiated on 3 mg/kg nivolumab every second week for 40 cycles and later 480 mg every 4 weeks for three cycles. Nivolumab was discontinued after 2 years with complete response of the lung lesion, and the patient has been in remission since then. During nivolumab treatment, the patient experienced adverse effects in the form of vitiligo, marked poliosis of the eyelashes and eyebrows, headaches, and fatigue. Vitiligo and poliosis preserved after treatment discontinuation. The next fundus examination of the left eye, which coincided with the patient's complete radiologic response, showed a total regression of the previously documented choroidal nevus and slightly diminished pigmentation of the fundus bilaterally [Figure 2]. Additionally, the choroidal nevus could not be identified with ultrasonography, fundus autofluorescence, or optical coherence tomography (OCT) imaging [Figure 3]. No OCT imaging was carried out before the nivolumab treatment as it was not included in our department's guidelines for the choroidal nevus diagnosis and follow-up at that time. Follow-up at 6 and 12 months did not show further changes in the fundoscopic findings.
|Figure 1: Choroidal nevus localized in the left papillomacular bundle, before the nivolumab treatment|
Click here to view
|Figure 2: Complete regression of the choroidal nevus after completion with nivolumab treatment|
Click here to view
| Discussion|| |
Immune checkpoint inhibitors have revolutionized the treatment of malignant melanoma. Nivolumab is a human IgG4 monoclonal antibody, which binds to the PD-1 receptor on T-cells and tumor-associated macrophages and prevents their deactivation, resulting in a potent immune response against the malignancy. The most common adverse events linked to immune checkpoint inhibitors are fatigue (26–53%), skin rash (1–50%), lymphocytopenia (10–49%), and increased liver enzymes (1–46%). Ocular side effects occur in approximately 1% of treated patients and include dry eye (1–24%), inflammatory uveitis (1%), myasthenia gravis with ocular involvement, immune retinopathy, keratitis, and corneal graft rejection. Vitiligo-like lesions and other hypopigmentation are reported to occur interestingly in up to 25% of patients receiving PD-1 inhibitors with a melanoma diagnosis. The hypothesis proposed for the mechanism lying behind this side effect is an immune cross-reaction to antigens shared by melanoma cells and benign melanocytes, which causes destruction of the latter and thus giving onset to hypopigmentation and vitiligo-like lesions. MART-1, gp100, and tyrosinase are some of the shared antigens described. In our patient, complete regression of his choroidal nevus has been observed after treatment with nivolumab, as well as a mild hypopigmentation of the fundi in both eyes. We hypothesize that this can be linked to the same mechanism, which has been proposed for the vitiligo-like lesions occurring in conjunction to the PD1-inhibitors treatment for melanoma patients. To our knowledge, this is the second described case of complete regression of a choroidal nevus in connection with nivolumab treatment. The difference between our case and the other reported is the absence of hypopigmented lesions concentrated around the optic nerve. An additional case of a diminishing choroidal nevus has been reported. In this case, the nevus did not regress completely.
| Conclusion|| |
In summary, we report a previously poorly described immune ocular phenomenon. This is the second reported case in the literature of a choroidal nevus disappearance as a result of nivolumab treatment for metastatic skin melanoma and the first-ever reported case in Sweden. Further research is needed to determine the precise underlying mechanism for this interesting ocular phenomenon.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Financial support was granted by Futurum-academy for Health and Care Region Jonkoping County, Sweden.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Dalvin LA, Shields CL, Orloff M, Sato T, Shields JA. Checkpoin inhibitor immune therapy: Systemic indications and ophthalmic side effects. Retina 2018;38:1063-78.
Schwager Z, Laird ME, Latkowski JA. Regression of pigmented lesions in a patient with metastatic melanoma treated with immunotherapy. JAAD Case Rep 2018;4:421-3.
Sophie R, Moses GM, Hwang ES, Kim JE. Fundus hypopigmentation and loss of choroidal nevi pigmentation associated with nivolumab. JAMA Ophthalmol 2019;137:851-3.
Krohn J, Hanken G, Herlofsen O. Choroidal naevus regression associated with PD-1 inhibitor monotherapy for metastatic cutaneous malignant melanoma. Acta Ophthalmol 2020;98:e262-64.
[Figure 1], [Figure 2], [Figure 3]